Jump to content

Excessive mouth secretions

phedrn phedrn (New) New

Hi! I'm new to ICU. I had a vented patient the other night who had excessive drooling or mouth secretions to the point that his saliva comes down his cheeks like a waterfall especially when I turn him to his side. I kept suctioning his mouth with a yankeur but he just continues to produce excessive oral secretions. I was wondering what could be causing this as I've never seen this happen before on my vented patients and if there's a better way to manage it. Thanks!

ktwlpn specializes in Med Surg, Homecare, Hospice.

What meds is the patient on? Would something like transderm scop be (scopolamine patch) be contra-indicated?

He was on a propofol drip only. Running at 50 mcg/kg/min. I actually noticed this shortly after I increased his drip to 50 since he was still trying to get up at 40. I guess, propofol, can also cause hypersalivation based on what I've read? Would it have been advisable to turn the rate back down if this happens?

Larry3373 specializes in Critical Care; Recovery.

PO atropine, scopalamine patch, frequent oral suctioning?

Here.I.Stand specializes in SICU, trauma, neuro.

I was thinking the same thing--contact the MD and ask for a scopolamine patch and/or sublingual atropine drops. That's what we use to help w/ the secretions in our terminal weans. If he was trying to get up w/ the propofol at 40, I wouldn't advise turning it down...I mean, you want him to be safe and calm.

I have seen this frequently in my vented patients. Sometimes you can get an order for glycopyrrolate

that helps cut down on the secretions. This also helps with patients who have a lot of sputum as well in the lungs.

icuRNmaggie specializes in MICU, SICU, CICU.

You will see this a lot in patients who have been fluid resuscitated and are volume overloaded and it decreases dramatically when they are diuresed.

I have also wondered if something else, or just being intubated, could be causing that excessive salivation. Good question.

Edited by icuRNmaggie

kysmommyrn specializes in ICU.

I've changed up my oral care in vented pts with excessive salivation by foregoing the oral moisturizer included in the kit. It helps quite a bit.

delphine22 specializes in Quality, Cardiac Stepdown, MICU.

I had a pt like this recently, ridiculous oral secretions for days, RT came to see her and it turns out her cuff wasn't inflated enough. They fixed that and the secretions dried up immediately. Obviously not the case for everybody but it was interesting to me.

icuRNmaggie specializes in MICU, SICU, CICU.

That is interesting, I have to wonder how an underinflated cuff causes excessive salivation, or are pulmonary secretions coming out around the cuff?

Amagoo specializes in Peds- ICU.

Hello, I had a vented or and he would just have puddles of drool. So one of the icu doctors ordered oral erythymicin

×

This site uses cookies. By using this site, you consent to the placement of these cookies. Read our Privacy, Cookies, and Terms of Service Policies to learn more.